The Los Angeles County Department of Public Health announced Wednesday that it has identified three suspected cases of botulism associated with the use of black tar heroin, in addition to three cases potentially identified in June.
The department issued a public warning that black tar heroin in Los Angeles may be contaminated with bacteria that can cause wound botulism, a serious illness which can lead to death. Intravenous drug users are at greatest risk, especially if injecting contaminated heroin under their skin or into their muscle.
“We normally see two to three cases of botulism among heroin users per year, so this is a significant increase,” said Dr. Muntu Davis, Los Angeles County’s health officer. “We are asking community providers and partners, particularly those serving people that use heroin such as substance use providers, to inform patients and colleagues about the increased risk. If you use heroin or know someone who uses and wants to quit, call our Substance Abuse Service Helpline at (844) 804-7500 for help.”
Department officials said the contaminated drugs look the same as drugs that do not contain bacteria; that “cooking” or heating drugs will not kill the bacteria which cause botulism; and that the illness is not contagious from person to person, but can be caught by sharing a contaminated needle.
Symptoms of wound botulism include drooping eyelids, blurred or double vision, difficulty speaking, difficulty swallowing, trouble breathing and shortness of breath. The symptoms may be mistaken for drug overdose and may occur within days or weeks of injecting the contaminated drug, health officials said.
>> Want to read more stories like this? Get our Free Daily Newsletters Here!Follow us: